Kansas, 2023

Drought in Kansas, May 1 to 31, 2023

May 1 to 31, 2023 · NWS ICT · 26 events in 26 counties and zones

Extreme (D3) to Exceptional (D4) drought continued to expand across the region during the month of May, 2023, as rainfall continued be below normal. The worst areas of Exceptional drought were over south central Kansas.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Extreme (D3) to Exceptional (D4) drought continued to expand across the region during the month of May, 2023, as rainfall continued be below normal. The worst areas of Exceptional drought were over south central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 10:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 30, 10:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1149 PM CDT Sun Apr 30 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 235 PM CDT Sun Apr 30 2023

Patchy frost is possible across central KS tonight with ideal
radiational cooling from light winds and dry air. Meanwhile
northwest flow aloft with surface high pressure over Kansas will
keep low level moisture south of the area. This will result in dry
weather conditions with daytime highs near or slightly below normal.
Daytime highs look to warm up a bit more on Wednesday as upper level
ridge builds over the eastern Rockies, however there is some mid-
level warm advection that could generate some mid-level clouds in
afternoon which could hamper highs a bit. Model signal for elevated
shower/storm chances continues to look favorable for Wednesday night
as moisture transport increases across mid-level baroclinic zone.

.LONG TERM...(Thursday through Sunday)
Issued at 235 PM CDT Sun Apr 30 2023

Models are showing a possible prolonged period of elevated showers
and storms for central/eastern Kansas from a
stationary/strengthening upper jet right entrance region residing
east of Kansas. This signal looks to induce persistent mid-level
warm advection which could generate occasional rounds of
showers/storms late Wednesday night thru Friday morning. Strong to
possible severe storms could occur with some of this activity.
Otherwise long range models show a upper level system ejecting from
the southwestern states towards the central plains for the weekend.
This could create additional chances of showers/storms for Kansas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1143 PM CDT Sun Apr 30 2023

Aviation concerns are expected to remain on the low side through
the next 24 hours.

Deep upper low continues to churn over the Great Lakes region with
surface high pressure extending through the Plains. This setup is
not expected to change much through Monday which will result in a
continuation of VFR conditions. Winds for Monday will be much
lighter than Sunday with only eastern KS seeing some gusts to
around 30 mph.

&&

.FIRE WEATHER...
Issued at 235 PM CDT Sun Apr 30 2023

Fire weather concerns will be low across the region as winds remain
on the lighter side of the spectrum and additional chances of rain
possible begin Wednesday night through next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    37  69  39  72 /   0   0   0   0
Hutchinson      35  69  38  72 /   0   0   0   0
Newton          36  68  37  71 /   0   0   0   0
ElDorado        36  68  37  70 /   0   0   0   0
Winfield-KWLD   37  69  39  73 /   0   0   0   0
Russell         33  68  34  72 /   0   0   0   0
Great Bend      35  69  36  71 /   0   0   0   0
Salina          35  69  35  71 /   0   0   0   0
McPherson       34  68  36  70 /   0   0   0   0
Coffeyville     37  67  37  72 /   0   0   0   0
Chanute         36  67  37  70 /   0   0   0   0
Iola            36  67  36  69 /   0   0   0   0
Parsons-KPPF    36  67  37  71 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...RBL
FIRE WEATHER...CDJ
Hazardous weather outlook, Apr 30, 2:35 PM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
335 PM CDT Sun Apr 30 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
335 PM CDT Sun Apr 30 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Increasing off-and-on chances for thunderstorms are possible
Wednesday night through next weekend. While widespread severe
weather is not expected, isolated occurrences of strong to severe
storms are possible during this period. Stay tuned for later
forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Barton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Russell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Harper

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Kingman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Sumner

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Cowley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Chautauqua

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Elk

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Sedgwick

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Exceptional drought (D4) expanded rapidly across most of the county during the early portion of May, as below normal rainfall amounts continued for the first part of the month. Eisenhower National Airport in Wichita recorded 4.70 inches of rainfall for the month, which is 0.23 inches below normal.

Drought, Harvey

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across most of the county during the month of May, with Exceptional drought (D4) creeping into the southwest portion of the county.

Drought, Lincoln

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the southwest portion of county during the month of May. Severe drought (D2) was found elsewhere.

Drought, Ellsworth

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across most of the county during the month of May, with Exceptional drought (D4) creeping into the southwest portion of the county.

Drought, McPherson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Extreme drought (D3) expanded across most of the county during the first part of May, with Exceptional drought (D4) creeping into the southwest portion of the county.

Drought, Rice

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Saline

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Extreme drought (D3) expanded across the southern portion of county during the first part of May. Severe drought (D2) was found elsewhere.

Drought, Marion

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Extreme drought (D3) expanded across most of the county during the first part of May.

Drought, Butler

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Exceptional drought (D4) expanded rapidly across most of the county during the early portion of May, as below normal rainfall amounts continued. The only exception was over northern portions of the county which saw Extreme drought (D3).

Drought, Chase

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Extreme drought (D3) expanded across the western portion of county during the first part of May. Severe drought (D2) was found elsewhere.

Drought, Greenwood

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the northern half of the county, with Exceptional Drought (D4) across the southern half of the county.

Drought, Reno

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Woodson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the region.

Drought, Wilson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the region.

Drought, Allen

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Severe drought (D2) continued over the southwestern half of the county.

Drought, Neosho

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across most of the county, but much needed rainfall during the early part of the month led to a slight improvement over southern portions of the county to Severe drought (D2).

Drought, Montgomery

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Extreme drought (D3) continued over the northwest portions of the county, while much needed rainfall led to conditions improving over eastern sections to Severe Drought (D2).

Drought, Labette

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Extreme drought (D3) over the northwest portions of the county improved during the beginning of the month, as much needed rainfall led to conditions improving to Severe Drought (D2).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098701, 1098702, 1098703, 1098704, 1098705, 1098706, 1098707, 1098708, 1099907, 1099908, 1099909, 1099911, 1099912, 1099913, 1099914, 1099915, 1099916, 1099917, 1099919, 1099920, 1099921, 1099922, 1099923, 1099924, 1099927, 1099929.